- advertisement -

Almost triple the insulin....what's wrong?

Discussion in 'Parents of Children with Type 1' started by Twinklet, Aug 22, 2008.

  1. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123
    Emily came home from camp Saturday. She had a blast and I'm glad. However, the staff was so conservative they let her run way too high IMO. I expected to see a lot of 200's, but she had several days of 300-500's and 2 times with significant blood ketones (2.6). Prior to this she's only had ketones twice--0.6 during an illness and 1.6 after a site failure. The staff was a little freaked over her CGMS and turned the high alarms OFF (rather than turning them up to say 250 :rolleyes:).

    Ever since she got home (she was 498 when we picked her up), we've had to steadily increase everything all-around to keep her anywhere near the 100's. She's frequently in the 200's anyway, so we made more changes today.

    So here's my concern:
    1. Her basal rate has more than tripled.
    2. Her ICR number has decreased by 6 points. We're WAY into the single digits now and still seeing huge spikes despite 30 minutes of pre-bolus
    3. Her ISF has decreased by 30 points

    I'm really concerned.

    She did come home with "camp crud"--post-nasal drip, headache and feeling a little under the weather. But no fever and nothing I'd keep her home for.

    She does require a lot more insulin for illness, but she doesn't really seem ill this time.

    So is this insulin resistance from a week of being sky-high? Did they effectively kill off her 2 remaining beta cells? (plus the crud)?

    Or could this be puberty?

    We are perplexed and quite frankly freaked out over the amount of insulin she's getting. The TDD is about double.

    We DID do the following:
    1. Change sites--many time (old ones looked fine)
    2. Change insulin bottles--4 times
    3. Change sets--4 times (always looked fine)
    4. Checked for lipohypertrophy--none
    5. Tested the pump by giving her a shot rather than a correction bolus--no difference


    Has anyone had an experience like this? Anyone got any ideas?
     
  2. mjtjmcouch

    mjtjmcouch Approved members

    Joined:
    Mar 10, 2008
    Messages:
    399
    Just wanted to say we are dealing with highs as well and it's driving us a little crazy. Hopefully WILF is still awake and can tutor you along with the others while they are tutoring me. :cwds:
     
  3. sam1nat2

    sam1nat2 Approved members

    Joined:
    Jan 24, 2007
    Messages:
    4,546
    what is lipohypertrophy?

    I'd say its the crud and she will get a little sicker (sorry, but that's just my guess) Sam came home just like this last year
     
  4. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123
    Hey, it looks like we may be neighbors. What large city are you nearest?

    ETA: For Jennifer! :)
     
  5. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123

    Did he need THAT much extra insulin? How long did it last?
     
  6. Mama Belle

    Mama Belle Approved members

    Joined:
    Jan 23, 2007
    Messages:
    4,540
    Wow! That's dramatic. First of all, the camp folks ran Sam super high last year (she also had ketones in the 2s). This year when I dropped her off I had a few choice words for them. It is one thing to be more conservative and run them on the higher side because of activity, but staying in the 400s for hours on end is not okay. Turning off the CGMS alarms, even worse! This is D camp is it not?

    Second of all, as I was reading hour post my first guess was that she came home with a really nasty bug. Samantha's TDD almost doubles when she has a nasty bug. I know you said she isn't terribly bad right now, but in a few days she may be worse. Although, I hope not. I also thought about hormones and the death of the last insulin producing cells. Chances are it is all of them.:rolleyes:
     
  7. Mama Belle

    Mama Belle Approved members

    Joined:
    Jan 23, 2007
    Messages:
    4,540
    Lipohypertrophy occurs when scar tissue is built up from overuse of an injection (or infusion) site, thus affecting insulin absorption.
     
  8. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123

    Yep, it was a D camp. I'm pretty angry about it. I think the staff should have been more prepared. One night they got Emily up at midnight to help with an emergency site change on a girl in her cabin with a Cozmo and Cleos--they didn't know how to insert the Cleo. :rolleyes:

    I can understand not being familiar with different pumps and equipment, I really can. But SOMEONE (adult) should have been trained on these things. Most infusion sets are pretty standard.

    They were a little wary of the CGMS, too. I walked them through it (it reads in clear, plain English just like the Cozmo) and even brought along the Navigator manual. I think they just didn't want to deal with it and that makes me feel all kinds of emotions--not only anger, but sadness. They didn't HAVE to run her that high because she had a protective device in place to deal with potential lows! That is the whole point of this technology!

    I don't know, I'm just feeling a lot of emotions about it. On one hand, I understand. But on the other I don't. Right now it appears to me the staff wasn't properly trained and that bothers me a LOT.
     
  9. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    That's awful.:( Are her ketones all gone? Did the camp staff turn her basals and boluses down, give extra snacks, or simply ignore it when she went high and then let the highs multiply? Is it possible that they left the rates be and the illness made her insulin resistant in the first place? I'm glad she had fun despite that- I don't think I could've.
     
  10. sam1nat2

    sam1nat2 Approved members

    Joined:
    Jan 24, 2007
    Messages:
    4,546
    I hear you on the frustration with camp. Our experience was similar. His numbers were super high the entire week.
    When he is sick we max out the basals and double the boluses and he is still so resistant.
     
  11. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123
    Staff turned her basals WAY down, wouldn't let her do full corrections at times and YES, totally ignored super-high BG's for hours on end. :mad:

    I'm still waiting till I'm calm before I talk to someone there.
     
  12. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    Regarding changing bottles, was one of the new bottles froma new batch? I've heard of someone getting a bad package of bottles that were off, so that changing one for another didn't help. Only when they got into a new batch did things return to normal. But I've only heard of this once.

    I think it more likely could be some combination of pre-puberty hormones and increased insulin resistance from running high at camp.

    We have seen wild fluctuations here. DD (who has not yet started her menses) was up to 60 units TDD and near impossible to bring down a month ago. And now she's back to a TDD in the 30s.

    But also we've seen whenever she goes way high, the longer she's stuck high the longer it takes to bring her down again. I think part of it is that the body's tissues steadily absorb glucose when it is high in the bloodstream, and once BG is coming back down it takes some time for the tissues to release the excess that they took up.
     
  13. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    I can see how, when in charge of dozens of kids with D, you would need to leave them running high and keep things simple. But this seems to have gone beyond what is reasonable in that regard.
     
  14. moco89

    moco89 Approved members

    Joined:
    Mar 1, 2008
    Messages:
    2,430
    Well, there's evidently a lot of things that went wrong in the past week or so-but that's not the dilemma as of now....

    After camp, my doses were always messed up. It took my body a long time to recover from the changes in activity and food. I went from running around all day and eating every few hours to sitting around the house and eating 3x a day. I had to check 12x per day to keep my blood sugars semi-decent after camp. However, my camp gave recommended doses for the change in activity after camp. That helped me a lot.

    Are you giving her plenty of water to drink? I always came home messed up from camp, every year. I would often come home with the "crud" or just purely exhausted and dehydrated. Plus, she's high so she needs to keep up the fluid intake, no matter what. Also, hydration problems wreak havoc on blood sugar-I've had my experiences from high school extracurricular activities.
     
  15. Amy C.

    Amy C. Approved members

    Joined:
    Oct 22, 2005
    Messages:
    5,560
    My son returned from Boy Scout camp with the crud. No fever, but persistent congestion. He immediately needed lots more insulin -- not triple the amount, but perhaps double what he was getting at camp.

    He went from very active to no activity and wasn't very hungry either.

    He recovered somewhat after a couple of weeks, but now school has started and all bets are off.

    I zoomed up on the basals and increased the insulin received at meals. This helped a lot.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice